Florida, 2008Tornado in Florida, September 29, 2008
September 29, 2008 · NWS KEY · 1 event in 1 county or zone
A waterspout moved west across Garrison Bight and made landfall at the Sewage Treatment Facility for the City of Key West on Fleming Key.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A waterspout moved west across Garrison Bight and made landfall at the Sewage Treatment Facility for the City of Key West on Fleming Key.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 29, 1:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 29, 1:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
230 PM EDT MON SEP 29 2008
.DISCUSSION...IN THE MIDDLE AND UPPER LEVELS...(700-200 MB). LATEST
SATELLITE IMAGERY OVERLAID WITH STREAMLINE ANALYSIS AS OF 200 PM
DEPICT THE MAIN AXIS OF A LARGE AND UNSEASONABLY DEEP TROUGH
POSITIONED FROM NEAR DULUTH SOUTHWARD TO JUST WEST OF THE YUCATAN
PENINSULA. EAST OF THAT...A DEEP AND WARM REGIONAL SCALE MID AND
UPPER ANTICYCLONE REMAINS POSITIONED NEAR 25N AND 70W. AS A
RESULT...THE FLORIDA KEYS LIE BENEATH RATHER MOIST AND CYCLONIC MID
AND UPPER SOUTHWEST FLOW...ON THE RIGHT REAR SIDE OF THE LARGE
TROUGH.
IN THE LOWER AND MIDDLE LEVELS...SURFACE TO 700 MB...LATEST
SATELLITE IMAGERY OVERLAID WITH SURFACE OBSERVATIONS AND ANALYSIS AS
OF 200 PM DETAIL A COOL AIRMASS SITUATED OVER MUCH OF THE EASTERN
AND SOUTHEASTERN UNITED STATES. A NEAR 1030 MB HIGH OVER THE WESTERN
HIGH PLAINS IS SHOVING ANOTHER COLD FRONT SOUTHEASTWARD ACROSS THE
CENTRAL PLAINS. CLOSER TO THE KEYS...A PERSISTENT SURFACE TO 850 MB
LOW LEVEL TROUGH IS POSITIONED FROM NORTH OF GRAND BAHAMA ISLAND
SOUTHWESTWARD TO ACROSS SOUTH FLORIDA OUT TO A WEAK 1010 MB LOW
NORTH OF THE YUCATAN PENINSULA. THIS TROUGH SEPARATES THE
AFOREMENTIONED COOL AND DRY CONTINENTAL AIR FROM THE DEEP MARITIME
TROPICAL AIRMASS PRESENTLY OVER SOUTH FLORIDA AND THE KEYS.
.CURRENTLY...AS OF 200 PM...SKIES ARE PARTLY CLOUDY ACROSS THE KEYS
AND ADJOINING WATERS. TEMPERATURES ARE IN THE MIDDLE 80S WITH
DEWPOINTS IN THE MIDDLE 70S. KEY WEST RADAR IS NOW DETECTING A FEW
SHOWERS POPPING ALONG OLD BOUNDARIES CRISS CROSSING THE MIDDLE AND
LOWER KEYS...AND FLORIDA BAY. OTHER SHOWERS WERE DEVELOPING ALONG
THE A SEABREEZE BOUNDARY OVER SOUTHWEST FLORIDA. C-MAN STATIONS
ALONG THE REEF ARE REGISTERING VARIABLE WINDS BETWEEN 5 AND 10
KNOTS...WITH ISLAND SENSORS REGISTERING LIGHT AND VARIABLE WINDS.
.FORECASTS...IN THE MIDDLE AND UPPER LEVELS...(700-200 MB)...TONIGHT
THROUGH THURSDAY NIGHT...THE LARGE SCALE MODELS CONTINUE TO SLOWLY
TRANSLATE THE MAIN AXIS OF THE LARGE AND DEEP TROUGH SLOWLY
EASTWARD THROUGH THURSDAY NIGHT. STRONG UPPER WINDS BETWEEN 25 AND
40 KNOTS WILL BE PRESENT OVERHEAD OF THE KEYS...CONTINUING TO
TRANSPORT WEAK VORTICITY CENTERS IN THE FLOW THROUGH THE PERIOD.
AS A RESULT...THE FLORIDA KEYS WILL REMAIN BENEATH BENEATH MOIST AND
UNSTABLE CYCLONIC MID AND UPPER FLOW...WITH 500 MB TEMPS RUNNING
NEAR -5 OR -6C. ALL OF THIS WILL CONTINUE TO BE QUITE SUPPORTIVE OF
LATE SEASON DIURNAL CONVECTIVE ACTIVITY AND THUS HIGHER RAIN CHANCES.
FRIDAY THROUGH MONDAY...THE BASE OF THE LARGE FULL LATITUDINAL
TROUGH WILL PULL NORTHWARD...ALLOWING FOR THE WESTERN EDGE OF AN
ATLANTIC RIDGE TO REASSERT CONTROL AND INTRODUCING WARMING
TEMPERATURES...INCREASING MID AND UPPER STABILITY...AND SUBSIDENCE.
NEAR 500 MB HEIGHTS ARE PROGGED TO RETURN TO NEAR 590 DM.
IN THE MIDDLE AND LOWER LEVELS...SURFACE TO 700 MB...TONIGHT THROUGH
THURSDAY NIGHT...THE MAIN STORY WILL BE THE CONTINUED LOW LEVEL
CONVERGENCE ASSOCIATED WITH THE LOW LEVEL TROUGH TO THE IMMEDIATE
NORTH OF THE KEYS. GIVEN THE CLOSE PROXIMITY OF THE KEYS TO THIS LOW
LEVEL BOUNDARY FOR THE NEXT SEVERAL DAYS...COMBINED WITH A CONTINUED
INFLUX OF VERY MOIST AIR IN THE BOUNDARY LEVEL...WITH FORECAST
SOUNDINGS ILLUSTRATING PWAT(PRECIPITABLE WATER) IN THE COLUMN AROUND
2.00 INCHES...AND REASON 3 BEING THE DAILY MESOSCALE PROCESSES (SEA
BREEZE AND CLOUD LINE COLLISIONS)...THE KEYS WILL CONTINUE TO
EXPERIENCE ABOVE NORMAL RAIN CHANCES.
SO...AS THE AFOREMENTIONED TROUGH GRADUALLY MOVES SOUTHWARD TONIGHT
THROUGH TUESDAY NIGHT...A LIGHT TO GENTLE SOUTHEAST WIND DIRECTION
ENSUES TONIGHT (OUTSIDE OF CONVECTION) AND SHOULD BECOME SOUTHWEST
TO WEST ON TUESDAY AND TUESDAY NIGHT. THE TROUGH IS PROGGED TO MOVE
OVER THE KEYS BY WEDNESDAY WITH LATEST GFS MODEL RUNS PUSHING IT
SOUTHWARD OF THE KEYS BY WEDNESDAY NIGHT...WITH INDICATIONS OF
SLIGHTLY DRIER AIR POSSIBLY FILTERING IN BRIEFLY...HOWEVER...ANOTHER
TROUGH MAY REDEVELOP NORTH OF THE KEYS BY THURSDAY AND THURSDAY
NIGHT...ALLOWING FOR NORTH TO NORTHEAST WINDS TO RETURN.
GIVEN THE 3 REASONS ABOVE LISTED FOR HIGHER RAIN CHANCES...HAVE
CONTINUED WITH GOOD CHANCES FOR RAINFALL TONIGHT THROUGH
WEDNESDAY...WITH A TREND DOWNWARD TO MIDDLE OF THE ROAD CHANCE POPS
ON WEDNESDAY NIGHT. RAIN CHANCES MAY ACTUALLY BE LESS THAN THAT ON
WED NIGHT BUT CONFIDENCE IS LOWER THAN I LIKE ATTM GIVEN THE 3
FACTORS ABOVE. HAVE KEPT LOW RAIN CHANCES (30%) ON THURSDAY AND
THURSDAY NIGHT...GIVEN THAT THIS IS STILL 3 TO 4 DAYS OUT...THIS IS
MAINTAINING CLIMATOLOGY.
EXTENDED...LONG RANGE MODELS CONTINUE TO SHOW A STICKY LOW LEVEL
TROUGH REMAINING DRAPED ACROSS THE BAHAMAS SOUTHWEST TO ACROSS SOUTH
FLORIDA AND THE KEYS TO WESTERN CUBA. GIVEN ABOVE NORMAL LOW LEVEL
MOISTURE AND CONVERGENCE...AND LIGHT WINDS...HAVE OPTED TO MAINTAIN
THE SLIGHTLY ABOVE NORMAL (MIDDLE OF THE ROAD RAIN CHANCES OR 40%)
CLIMO FORECAST WE HAVE GOING. WEAK IMPULSES WILL CONTINUE TO RIDE UP
ALONG THE FRONT AND GIVEN MOISTURE...INSTABILITY...AND MESOSCALE
FORCING...ABOVE NORMAL RAINFALL SEEMS HIGHLY PLAUSIBLE.
&&
.MARINE...GENTLE TO MODERATE WINDS WILL PREVAIL ON KEYS WATERS...BUT
MARINERS SHOULD BE ALERT FOR GUSTY AND SHIFTING WINDS IN AND NEAR
SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. OTHERWISE...NO
EXERCISE CAUTION STATEMENTS OR ADVISORIES ARE ANTICIPATED THROUGH
THIS WEEK.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT KEYW AND KMTH TONIGHT. SHOWERS AND/OR
THUNDERSTORMS AHEAD OF A TROUGH OF LOW PRESSURE MAY APPROACH THE
LOWER KEYS FROM THE WEST LATE TONIGHT OR TUESDAY MORNING. DUE TO
UNCERTAINTY IN TIMING...ONLY VFR CONDITIONS ARE ADVERTISED IN THE
TERMINAL FORECASTS. AMENDMENTS WILL BE ISSUED AS NECESSARY.
&&
.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1994...THE HIGH
TEMPERATURE IN KEY WEST WAS ONLY 79 DEGREES. THIS SET THE DAILY
RECORD FOR COOLEST HIGH TEMPERATURE MEASURED IN KEY WEST ON
SEPTEMBER 29TH...A RECORD WHICH STILL STANDS 14 YEARS LATER
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 78 85 78 85 77 / 40 50 50 50 40
MARATHON 78 87 78 87 76 / 40 50 50 50 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&
PUBLIC/MARINE/FIRE/DIGITAL....FUTTERMAN
AVIATION/NOWCASTS/CLIMATE.....BS/BC
DATA ACQUISITION/UPPER AIR....PARKE
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 29, 5:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT MON SEP 29 2008
FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-301000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT MON SEP 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS
AND THE SURROUNDING WATERS...MAINLY THIS AFTERNOON AND EARLY
TONIGHT. THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD TO
SURFACE LIGHTNING STRIKES AND GUSTY WINDS.
IN ADDITION...THE COMBINATION OF AN ABUNDANCE OF MOISTURE AND SLOW
MOVEMENT OF ANY SHOWER AND THUNDERSTORM...LOCALLY HEAVY RAINFALL IS
POSSIBLE. MOTORISTS SHOULD EXERCISE CAUTION WHEN ENCOUNTERING ANY
STRONGER SHOWER OR THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. THE
PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD TO SURFACE
LIGHTNING STRIKES AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
APA
In the hours before
Local storm report, Sep 29, 12:37 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
137 PM EDT MON SEP 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM WATER SPOUT 3 N LOWER MATECUMBE KEY 24.90N 80.72W
09/29/2008 GMZ031 FL TRAINED SPOTTER
SPOTTER CALLED IN WITH REPORT OF WATERSPOUT NEAR MILE
MARKER 73 ON BAYSIDE.SPOTTER CALLED BACK AT 110 PM AND
REPORTED SPOUT HAD DISSIPATED. DURATION OF EVENT WAS 10
MINUTES.
&&
MPARKETornado, Monroe
- When
- September 29, 3:00 PM EST to 3:02 PM EST
- Where
- Monroe County, 0.91 mi W of Stock Is to 1.14 mi W of Stock Is
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 50 yd
- Reported by
- Utility Company
- Coordinates
- 24.570, -81.794
A waterspout moved ashore, crossing through part of the Sewage Treatment Facility for the City of Key West. No damage was reported as the tornado moved over land devoid of vegetation and over several evaporation tanks.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Waterspouts in Gulf of Mexico, September 29, 20084 events
- Hail in Missouri, September 29, 20080.88 in hail · 3 events
- Damaging Wind in Iowa, September 29, 200850 kt wind · 1 event
- Hail in Missouri, September 29, 20080.88 in hail · 1 event
- Funnel Cloud in Florida, September 29, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136971.